Ohio, 2013

Hail and Damaging Winds in Ohio, April 10, 2013

April 10, 2013 · NWS PBZ · 12 events in 4 counties and zones

A stationary front that set up just north of I-80 became the focus for convection on the afternoon of April 10th as a shortwave riding along the front approached. Several lines of showers and thunderstorms produced damaging winds and large hail as they sank southeastward across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A stationary front that set up just north of I-80 became the focus for convection on the afternoon of April 10th as a shortwave riding along the front approached. Several lines of showers and thunderstorms produced damaging winds and large hail as they sank southeastward across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 10, 2:22 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 10, 2:22 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT WED APR 10 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CONTINUE TO DRIFT ACROSS THE REGION INTO
THURSDAY WITH PERIODS OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL THEN CROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS...FOLLOWED BY MUCH COOLER
TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
STATIONARY FRONT REMAINS NEAR THE NORTHERN BOUNDARY OF THE FORECAST
AREA. AT 3PM...ERIE AIRPORT IS REPORTING 45 DEGREES WITH A NORTHERLY
WIND WHILE FRANKLIN IS REPORTING 63 DEGREES WITH A SOUTHWESTERLY
WIND. SHOWERS AND THUNDERSTORMS HAVE GENERALLY REMAINED TO THE NORTH
OF PITTSBURGH. ALTHOUGH COVERAGE IS BEGINNING TO DECREASE...CANNOT
RULE OUT MORE SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS
AFTERNOON INTO THIS EVENING. IN GENERAL...PRECIPITATION COVERAGE
WILL DIMINISH AFTER MIDNIGHT.

COLD FRONT WILL CONTINUE ITS SLOW TREK TO THE EAST. THE FRONT WILL
ONLY HAVE REACHED INDIANA BY THURSDAY MORNING...AND WILL MOVE INTO
CENTRAL OHIO BY LATE AFTERNOON. MODELS HAVE SOME WIDE VARIATIONS ON
TEMPERATURES...WHICH HAS BEEN THE CASE MUCH OF THE WEEK WITH THE
WOBBLING FRONT. COULD EASILY SEE A 20 DEGREE SPREAD IN HIGH
TEMPERATURES AGAIN TOMORROW...WITH LOW 60S TO THE NORTH AND NEAR 80
ACROSS WEST VIRGINIA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL CROSS THE FORECAST AREA THURSDAY NIGHT...AND HAVE
CONTINUED THE CATEGORICAL POPS DURING THAT TIME PERIOD. MOST PLACES
SHOULD SEE BETWEEN HALF AN INCH AND AN INCH OF RAIN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
COLD ADVECTION CONTINUES IN EARNEST RIGHT THROUGH THE DAY FRIDAY
INTO FRIDAY NIGHT AS 850 MB CONSENSUS TEMPERATURES FALL OFF INTO
THE -6 TO -8C RANGE. INCREASINGLY UNSTABLE CONDITIONS DUE TO
COLDER MID-LEVEL TEMPERATURES SLIDING OVER THE AREA AS WELL AS
CONTINUED WEAK SHORT WAVE ACTIVITY IN THE LARGER SCALE TROUGHING
OVER THE AREA WILL MAINTAIN A LOW END CHANCE OF RAIN SHOWERS
MIXING WITH SNOW SHOWERS FRIDAY NIGHT INTO SATURDAY.

THE COLD ADVECTION OF THE FIRST HALF OF THE WEEKEND WILL BE SHORT
LIVED...AS MID-LEVEL HEIGHTS START TO COME UP BY SUNDAY WITH THE
NORTHEASTWARD MOVEMENT OF THE MID-LEVEL SYSTEM. AS THIS
OCCURS...DEEPENING UPPER TROUGHING OVER THE WESTERN CONUS ON ALL
MODELS AND ENSEMBLE SYSTEMS SHOULD DRIVE HEIGHTS HIGHER OVER THE
EASTERN CONUS. IN RESPONSE...WARMER CONDITIONS SHOULD BECOME MORE
COMMON. HOWEVER...THE DEGREE OF RIDGING OVER THE REGION IS NOT
PARTICULARLY WELL AGREED UPON...PARTICULARLY TOWARD THE MIDDLE OF
NEXT WEEK. THIS COULD LEAVE THE AREA OPEN TO INSTABILITY
ENCROACHING FROM THE SOUTHWEST WITH RETURN FLOW FROM THE GULF. DUE
TO THIS POSSIBILITY...CHANCES OF SHOWERS REMAIN IN THE
FORECAST...HOWEVER TEMPERATURES STILL SEEM LIKELY TO REMAIN NEAR
OR ABOVE NORMAL. FRIES

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS HAVE GENERALLY REMAINED NORTH OF THE
PITTSBURGH METRO AREA. CONDITIONS ARE GENERALLY EXPECTED TO REMAIN
VFR...WITH MVFR A POSSIBILITY IN THUNDERSTORMS. MODEL GUIDANCE SHOWS
FKL/DUJ DROPPING TO IFR OVERNIGHT WITH LOWER CIGS. WITH FRONT
REMAINING IN THE VICINITY...CANNOT RULE THIS OUT...AND HAVE BROUGHT
THOSE TAFS DOWN TO LOWER CONDITIONS. GENERAL CONFIDENCE REMAINS
LOW...CONSIDERING MODELS ARE STILL HAVING A HARD TIME GETTING A
HANDLE OF WHERE THE FRONT IS LOCATED. OUTSIDE OF
FKL/DUJ...CONDITIONS WILL REMAIN VFR OVERNIGHT AND INTO THURSDAY.
RAIN SHOULD GENERALLY REMAIN TO THE WEST OF TAF SITES THROUGH THE
END OF THE 18Z TAFS.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY NIGHT...BRINGING
THE POSSIBILITY OF RESTRICTIONS IN SHOWERS AND SCATTERED
THUNDERSTORMS. CIG RESTRICTIONS WILL REMAIN POSSIBLE AFTER THE
FRONTAL PASSAGE FRIDAY INTO SATURDAY IN NORTHWEST FLOW. CONDITIONS
SHOULD REMAIN VFR SATURDAY NIGHT AND SUNDAY AS HIGH PRESSURE RIDGE
BRIEFLY ENTERS THE REGION. A WEAK FRONT COULD BRING SOME SCATTERED
SHOWERS SUNDAY NIGHT INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 10, 3:17 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EDT WED APR 10 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-110830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
417 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND NIGHT AS A STRONG COLD FRONT CROSSES THE REGION. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 10, 2:22 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT WED APR 10 2013

PAZ021-073-101945-
ALLEGHENY PA-WESTMORELAND PA-
322 PM EDT WED APR 10 2013

...A THUNDERSTORM WILL AFFECT CENTRAL ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

AT 319 PM EDT...A THUNDERSTORM WAS LOCATED NEAR CARNEGIE...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  CARNEGIE...           MOUNT WASHINGTON...
  NORTH SIDE PITTSBURGH...
  DOWNTOWN PITTSBURGH...
  SOUTH SIDE PITTSBURGH...                    OAKLAND...
  MILLVALE...           ETNA...               EAST LIBERTY...
  WILKINSBURG...        FOX CHAPEL...         TURTLE CREEK...

  HIGHWAYS IMPACTED INCLUDE...
  I-279 PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 3.
  I-579 CROSSTOWN BOULEVARD.
  I-376 PARKWAY WEST BETWEEN MILE MARKERS 65 AND 69.
  I-376 PARKWAY CENTRAL BETWEEN MILE MARKERS 70 AND 74.
  I-376 PARKWAY EAST BETWEEN MILE MARKERS 75 AND 84.
  I-76 BETWEEN MILE MARKERS 46 AND 61.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4060 7974 4039 7964 4039 8008 4045 8010
Special weather statement, Apr 10, 2:30 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT WED APR 10 2013

PAZ014-015-022-102000-
ARMSTRONG PA-BUTLER PA-CLARION PA-
330 PM EDT WED APR 10 2013

...A THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER...NORTHERN
ARMSTRONG AND SOUTHERN CLARION COUNTIES...

AT 324 PM EDT...A THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF
BRADYS BEND...MOVING EAST AT 60 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  EAST BRADY...         CHICORA...            BRADYS BEND...
  RIMERSBURG...         CLIMAX...             NEW BETHLEHEM...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4112 7929 4089 7924 4086 7976 4103 7976
Local storm report, Apr 10, 2:33 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             CARNEGIE                40.41N  80.09W
04/10/2013  E0.88 INCH       ALLEGHENY          PA   AMATEUR RADIO

&&

EVENT NUMBER PBZ1301789

XX
Special weather statement, Apr 10, 3:09 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT WED APR 10 2013

PAZ007-008-013-102100-
LAWRENCE PA-MERCER PA-VENANGO PA-
409 PM EDT WED APR 10 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAWRENCE...SOUTHERN
MERCER AND SOUTHWESTERN VENANGO COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
YOUNGSTOWN...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  FARRELL...            SHARON...             PULASKI...
  HERMITAGE...          NEW WILMINGTON...     MERCER...
  FREDONIA...           GROVE CITY...         STONEBORO...

  HIGHWAYS IMPACTED INCLUDE...
  I-376 BETWEEN MILE MARKERS 4 AND 9.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 111 AND 129.
  I-80 BETWEEN MILE MARKERS 0 AND 32.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4117 7991 4117 8000 4113 8004 4105 8053
      4128 8053 4142 7997
Special weather statement, Apr 10, 3:30 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT WED APR 10 2013

OHZ039-048-102100-
COSHOCTON OH-TUSCARAWAS OH-
430 PM EDT WED APR 10 2013

...A THUNDERSTORM WILL AFFECT NORTHERN COSHOCTON AND WEST CENTRAL
TUSCARAWAS COUNTIES...

AT 426 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BLISSFIELD...MOVING EAST AT 30 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  WARSAW...             NELLIE...             BLISSFIELD...
  LAYLAND...            BALTIC...             BAKERSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4045 8168 4050 8167 4050 8162 4036 8164
      4031 8207 4046 8210
Local storm report, Apr 10, 3:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 W NEW ALEXANDRIA      40.39N  79.49W
04/10/2013                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON WIRES IN SALEM TWP

&&

EVENT NUMBER PBZ1301790

XX

The radar

The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Tuscarawas

When
April 10, 4:12 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -81.480

Hail, Tuscarawas

When
April 10, 4:15 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -81.480

Hail, Tuscarawas

When
April 10, 4:15 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1.5 in hail
Reported by
Public
Coordinates
40.530, -81.480

Thunderstorm Wind, Tuscarawas

When
April 10, 4:18 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.530, -81.480

State official reported that a large tree was blown down onto a residence in Dover.

Hail, Tuscarawas

When
April 10, 4:23 PM EST
Where
Tuscarawas County, 2.81 mi S of Somerdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -81.380

Thunderstorm Wind, Carroll

When
April 10, 4:52 PM EST
Where
Carroll County, 2.11 mi S of Carrollton Prsns Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.620, -81.072

Law enforcement reported trees down along State Route 171.

Hail, Carroll

When
April 10, 5:01 PM EST
Where
Carroll County, 2.1 mi W of Scroggsfield
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -80.970

Thunderstorm Wind, Columbiana

When
April 10, 5:01 PM EST
Where
Columbiana County, 1.31 mi ENE of Hanoverton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.756, -80.906

Law enforcement reported trees down along State Route 30.

Thunderstorm Wind, Columbiana

When
April 10, 5:02 PM EST
Where
Columbiana County, 0.64 mi E of Franklin Square
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.850, -80.768

Law enforcement reported trees down along State Route 558.

Thunderstorm Wind, Tuscarawas

When
April 10, 6:27 PM EST
Where
Tuscarawas County, 1.74 mi SW of Strasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.580, -81.540

Law enforcement reported trees down.

Thunderstorm Wind, Tuscarawas

When
April 10, 6:35 PM EST
Where
Tuscarawas County, 1.02 mi ESE of Mineral City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.595, -81.352

Law enforcement reported trees down on Somerdale and New Cumberland roads.

Hail, Jefferson

When
April 10, 7:27 PM EST
Where
Jefferson County, Irondale
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -80.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435922, 435923, 449570, 449557, 435925, 449563, 435926, 449564, 449566, 449567, 449568, 435927.